Sibutramine/Serotoninergic Agents Interactions

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Both of these medicines can increase the level of serotonin in your body.

What might happen:

High serotonin levels may cause changes in body temperature, blood pressure, and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.

What you should do about this interaction:

Make sure your healthcare professionals (e.g doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

  • 1.Meridia (sibutramine hydrochloride monohydrate) Canadian prescribing information. Abbott Limited December, 2004.
  • 2.Reductil (sibutramine hydrochloride) Australian prescribing information. Abbott Australasia Pty. Ltd. March 5, 2004.
  • 3.Reductil (sibutramine hydrochloride monohydrate) UK summary of product characteristics. Abbott Laboratories, Limited January 12, 2005.
  • 4.Meridia (sibutramine hydrochloride monohydrate) US prescribing information. Abbott Laboratories August, 2010.
  • 5.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.